Vermont, 2007

Strong Wind in Vermont, April 16, 2007

April 16, 2007 · NWS BTV · 8 events in 8 counties and zones

A powerful Nor'easter moved north along the Eastern seaboard on the 15th to the western tip of Long Island, NY on the morning of the 16th. Very strong east to southeast winds traveled across the peaks of the White Mountains in New Hampshire and the Green Mountains of Vermont during the morning and early afternoon of the 16th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful Nor'easter moved north along the Eastern seaboard on the 15th to the western tip of Long Island, NY on the morning of the 16th. Very strong east to southeast winds traveled across the peaks of the White Mountains in New Hampshire and the Green Mountains of Vermont during the morning and early afternoon of the 16th. |The end result for much of Vermont was scattered damage in the form of trees or large limbs knocked down by strong winds, which were carrying a heavy load of wet snow from hours earlier. Much of this occurred along the western foothills in the mountains of Vermont. This resulted in scattered power outages throughout the state. |Some communities affected included; Underhill (Chittenden county), Barton (Orleans county), Woodstock and Windsor (Windsor county), Stowe (Lamoille county), Marshfield (Washington county)...Lincoln and Ripton (Addison county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 16, 8:32 AM EST, 28 minutes earlier.

Area forecast discussion, Apr 16, 8:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
932 AM EDT MON APR 16 2007

.SHORT TERM /REST OF TODAY/...
QUICK UPDATE TO ISSUE WIND ADVISORY ACROSS ENTIRE AREA THROUGH EARLY
THIS EVENING...AND TO ADJUST TEMPS SLIGHTLY. FREQUENT REPORTS FROM
SPOTTERS AS WELL AS AUTOMATED ASOS/AWOS OBS INDICATING ENHANCED
MIXING OF HIGHER MOMENTUM AIR HAS OCCURRED ACROSS MUCH OF THE AREA
THIS MORNING. APART FROM OBS...THIS IS QUITE EVIDENT ON SATELLITE
IMAGERY...WHICH SHOWS PRONOUNCED DRY SLOT WRAPPING WESTWARD AROUND
NORTH SIDE OF STRONG 968 HPA SFC LOW NEAR NYC THIS MORNING. IN
FACT...LATEST VISIBLE IMAGERY SHOWING NICE STANDING WAVE PATTERN HAS
DEVELOPED ALONG WRN SLOPES OF GREENS FROM RUTLAND COUNTY
NORTHWARD...INDICATIVE OF HEAVY TURBULENCE JUST OVER THE MRN
CRESTS...AND LIKELY LEADING TO STRONG AND GUSTY SFC WINDS. LATEST
4KM WRF/12KM NAM LOW LEVEL WIND ANALYSIS SHOWS HIGHEST THREAT OF
THESE WINDS ALONG WRN FACING SLOPES...ESP FAVORED GAP WIND LOCNS.
ALSO AREAS OF THE SLV AND LOWLAND VALLEY LOCNS IN SRN VT ALSO ARE
SUSCEPTIBLE. INDEED...MANY REPORTS OF WIND DAMAGE AND POWER OUTAGES
ACROSS RUTLAND COUNTY THIS MORNING. ONLY OTHER CHANGE WAS TO NOSE
TEMPS UP SLIGHTLY IN THE CHVLY/SRN VT WHERE DOWNSLOPING
COMPRESSIONAL EFFECTS ARE OCCURRING.
&&

.PREV DISCUSSION... /ISSUED 634 AM EDT MON APR 16 2007/

SHORT TERM /REST OF TODAY/...
HAVE OPTED TO END THE WSW FOR NC NE VT. TEMPS ACROSS THAT AREA
HAVE QUICKLY RISEN TO WELL ABV FREEZING AS OF 630 AM...W/ SOME LWR
40S PRESENT AS WELL. WILL ALSO TWEAK TEMPS IN ZONES FOR THAT AREA
AS WELL DUE TO INCR THERE. ALSO TWEAKING WINDS OVER THE CWA AS
SOME ASOS/S GETTING ABV FORECASTED NUMBERS.

PREV DISCUSSION... /ISSUED 448 AM EDT MON APR 16 2007/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
WINTER STORM LOSING SOME OF PUNCH OVER PORTIONS OF THE CWA THIS
MORNING. SFC LOW CURRENTLY SITTING OVER WESTERN LONG ISLAND...WHERE
MDLS CONTINUE TO HOLD/MEANDER UNTIL LATER TNGT AS THEN IT MVS SLOWLY
EAST OUT TO SEA. TEMPS OVER THE LAST SEVERAL HRS HAVE RISEN TO ABV
FREEZING. THIS IS ALLOWING PRECIP TO GO OVER TO ALMOST ALL RAIN IN
AREAS FROM THE CVLY EASTWARD TO THE CT RIVER. SOME MIX OF
SNOW/SLEET/RAIN BEING REPORTED AS WELL IN AREAS NEAR FREEZING. THESE
SPOTS SHOULD GO TO ALL RAIN TDY AS WARM TONGUE WORKS INTO REGION ON
STRONG SE WINDS. AS A RESULT HAVE OPTED TO DROP THE WARNING FOR SC
VT...AS WELL AS THE ENTIRE CVLY. HAVE ALSO DRAWN BACK THE ENDING
TIME FOR NC NE VT TO 11 AM...W/ N NY REMAINING UNTIL 6 PM. AREAS IN
VT MAY SEE AN ADDITIONAL INCH OR SO OF SNOW/SLEET THRU MID MORNING
BFR ALL RAIN ENSUES. N NY STILL LOOKS ON TRACKS FOR FORECASTED SNOW
TOTAL AS NOT EXPECTING MAJOR CHANGEOVER THERE. BY TNGT...AS LOW MVS
EAST...WINDS WILL SHIFT A BIT MORE ENE ALLOWING PRECIP TO CHANGEOVER
TO MORE SNOW AGAIN. QPF TOTAL ON WRAP-AROUND SUGGEST POTENTIAL
1-2...ESPECIALLY OVER HIR TRRN...SO HAVE KEPT CURRENT POPS GOING IN
THIS FORECAST. SEVERAL UPPER TROUGHS WILL MV ACROSS THE CWA ON THE
BACKSIDE OF SFC SYSTEM INTO WEDNESDAY...CONTINUING THE CHANCE FOR
-RW/-SW DURING THIS TIME. TIGHT PRESSURE GRADIENT FOR MUCH OF TDY
ACROSS AREA...SO HAVE CONTINUED MENTION OF SOME STRONG WINDS GUSTS.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NO CHANGES MADE TO THE EXTENDED ATTM. WK SHORTWAVES STILL FORECASTED
TO MV ACROSS THE CWA WED NGT INTO THURSDAY MORN. CURRENT FORECAST
STILL CARRIES SOME LGT PRECIP DURING THIS TIME. HIGH PRESSURE BUILDS
SOUTH OVER THE NORTH COUNTRY THURSDAY...REMAINING OVER THE NORTH
COUNTRY INTO SUNDAY. GOING FORECAST SHOWS THIS TREND.

AVIATION...
WARMER AIR ALOFT HAS MOVED INTO THE REGION OVER VERMONT WITH SNOW
CHANGING OVER TO RAIN WITH CEILINGS BECOMING MVFR...WITH SOME AREAS
OF VFR CEILINGS. EXPECTING PRECIPITATION TO BE MAINLY RAIN TODAY
FROM THE CHAMPLAIN VALLEY EASTWARD ACROSS VERMONT...WITH MVFR
CEILINGS AND VISIBILITIES EXPECTED...WITH SOME AREAS OF VFR. SNOW
WILL CONTINUE TODAY AND TONIGHT ACROSS THE ADIRONDACKS IN NORTHERN
NEW YORK AS WELL AS THE SAINT LAWRENCE VALLEY IN NORTHERN NEW
YORK...WITH IFR TO LIFR CEILINGS AND VISIBILITIES EXPECTED. THE SNOW
MAY MIX WITH OF CHANGE TO SLEET OR RAIN AT TIMES ACROSS THE SAINT
LAWRENCE VALLEY AND THE ADIRONDACKS. THE HIGHER TERRAIN OF THE
ADIRONDACKS AND GREEN MOUNTAINS WILL BE OBSCURED IN CLOUDS TODAY
THROUGH 06Z TONIGHT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VTZ001>012-
     016>019.

NY...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ026>031-034-
     035-087.

     WINTER STORM WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR NYZ026-
     027-029>031-034-087.

&&

SHORT TERM...JMG
Hazardous weather outlook, Apr 16, 7:56 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
856 AM EDT MON APR 16 2007

NYZ026-027-029>031-034-087-171300-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
856 AM EDT MON APR 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY
   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER SPOTTERS ARE
ENCOURAGED TO SUBMIT SNOWFALL AND RAINFALL REPORTS...OR ANY
REPORTS OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

NYZ028-035-VTZ001>012-016>019-171300-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
856 AM EDT MON APR 16 2007

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER SPOTTERS ARE
ENCOURAGED TO SUBMIT SNOWFALL AND RAINFALL REPORTS...OR ANY
REPORTS OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Eastern Addison

When
April 16, 9:00 AM EST to 2:00 PM EST
Where
Eastern Addison forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong Wind, Eastern Chittenden

When
April 16, 9:00 AM EST to 2:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong Wind, Eastern Franklin

When
April 16, 9:00 AM EST to 2:00 PM EST
Where
Eastern Franklin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong Wind, Lamoille

When
April 16, 9:00 AM EST to 2:00 PM EST
Where
Lamoille forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Strong Wind, Orange

When
April 16, 9:00 AM EST to 2:00 PM EST
Where
Orange forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Strong Wind, Orleans

When
April 16, 9:00 AM EST to 2:00 PM EST
Where
Orleans forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
April 16, 9:00 AM EST to 2:00 PM EST
Where
Washington forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Strong Wind, Windsor

When
April 16, 9:00 AM EST to 2:00 PM EST
Where
Windsor forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30790, 30791, 30792, 30793, 30794, 30795, 30796, 30797.